Texas, 2017

Hail in Texas, April 14, 2017

April 14, 2017 · NWS MAF · 10 events in 2 counties and zones

A surface low pressure system developed and kept low level moisture in the area. Sufficient heating was the main cause for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface low pressure system developed and kept low level moisture in the area. Sufficient heating was the main cause for thunderstorm development. High instability allowed some of the storms to become severe and produce large hail across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 1:06 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 1:06 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Fri Apr 14 2017

.DISCUSSION...
Isolated severe storms are possible today with initiation favored
across/near Reeves/Pecos counties where locally back winds in
assocn with a surface mesolow may hold low level moisture in place
(assuming cloud cover does not preclude sufficient surface
heating) and in proximity to elevated heat sources where CINH is not
as much of an issue. TCU have also developed in east Lea Co where
clouds an thinner. Elevated mixed layer is already in place and
7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES
around 1500 J/KG and any tstms that do develop in said area will
have little trouble going severe. Dry air will be quite abit
farther east on Saturday and an isolated storm will be possible on
the east side of Davis Mtns and could drift into the general
direction of FST before dissipating around 03Z. More of the same
Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with
SB CINH minimized, and severe storms are possible. There is a
minor shrtwv trof evident at 5h and ATTP Sunday is favored to have
the most widespread tstm coverage of the next 3 days. A cluster
of storms will be possible Sunday evening across the nrn CWFA as
well and it could move s/se into the PB being maintained by
nocturnal LLJ. These storms could push out a boundary providing a
focus for storm development, possibly across parts of Trans Pecos.
Stronger wly mid level component will push drier air farther east
resulting in warmer/drier conditions for most areas Tue. A
possible exception is where a front may push into the nrn CWFA?
Warmer/drier conditions are even moreso Wed/Thur with prominent
low level thermal ridge (high temps a good 10 degrees above
normal) with FROPA possible Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  64  84  63 /  10  10  10  10
Carlsbad                       85  51  89  53 /  20  20  10  10
Dryden                         84  66  86  64 /  20  20  10  10
Fort Stockton                  82  61  85  61 /  20  20  10  10
Guadalupe Pass                 79  54  82  57 /  10  10  10  10
Hobbs                          77  55  83  56 /  20  20  10  10
Marfa                          79  51  81  52 /  20  20  10  10
Midland Intl Airport           78  62  86  63 /  10  10  10  10
Odessa                         78  62  84  62 /  10  10  10  10
Wink                           83  62  88  60 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 14, 1:24 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible this afternoon into
this evening from southeast New Mexico and the western Permian
Basin south to the Big Bend Area. Large hail and damaging winds are
the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated strong to severe storms will be possible this weekend.
Large hail and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across Southeast New Mexico southward to the Davis
Mountains and Stockton Plateau.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 14, 3:52 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT FRI APR 14 2017

TXZ058-075-142230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
452 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Verhalen, or 28 miles south of Pecos, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.

THIS INCLUDES Interstate 10 between mile markers 223 and 232.

LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318
TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344

84
Special weather statement, Apr 14, 4:17 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT FRI APR 14 2017

TXZ079>081-142300-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
517 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Redford, or 11 miles southeast of Big Bend Ranch
State Park, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2930 10396 2930 10397 2931 10403 2934 10406
      2934 10408 2943 10414 2965 10386 2940 10351
      2929 10392
TIME...MOT...LOC 2217Z 229DEG 24KT 2939 10405

67

The radar

The Midland/Odessa radar (KMAF), 144 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Pecos

When
April 14, 4:36 PM CST to 4:41 PM CST
Where
Pecos County, 24 mi WNW of Ft Stockton
Measured
1 in hail
Reported by
Public
Coordinates
31.013, -103.244

Hail, Pecos

When
April 14, 5:07 PM CST to 5:12 PM CST
Where
Pecos County, 17.08 mi WSW of Coyanosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.036, -103.243

Hail, Brewster

When
April 14, 5:45 PM CST to 5:50 PM CST
Where
Brewster County, Lajitas
Measured
0.88 in hail
Reported by
Public
Coordinates
29.280, -103.780

Hail, Pecos

When
April 14, 6:10 PM CST to 6:15 PM CST
Where
Pecos County, 24 mi WNW of Ft Stockton
Measured
2 in hail
Reported by
Public
Coordinates
31.013, -103.244

Hail, Pecos

When
April 14, 6:13 PM CST to 6:18 PM CST
Where
Pecos County, 17.22 mi NW of Belding
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.928, -103.254

Golf ball size hail was covering the road.

Hail, Pecos

When
April 14, 6:13 PM CST to 6:47 PM CST
Where
Pecos County, 8.94 mi NNW of Belding to 17.34 mi NW of Belding
Measured
1.75 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.902, -103.072

A thunderstorm moved across Pecos County and produced hail damage west of Fort Stockton. There were several vehicles with broken windshields along I-10 from 12 to 23 miles west of Fort Stockton. Damage costs are a rough estimate.

Hail, Pecos

When
April 14, 6:28 PM CST to 6:33 PM CST
Where
Pecos County, 9.22 mi NNW of Belding
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.903, -103.081

A thunderstorm moved across Pecos County and there was golf ball size hail covering I-10 at mile marker 246 west of Fort Stockton.

Hail, Pecos

When
April 14, 7:05 PM CST to 7:10 PM CST
Where
Pecos County, 9 mi W of Ft Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -103.022

Hail, Pecos

When
April 14, 7:42 PM CST to 7:47 PM CST
Where
Pecos County, 2.11 mi SSW of Ft Stockton Arpt Fst
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.894, -102.939

Hail, Pecos

When
April 14, 8:02 PM CST to 8:07 PM CST
Where
Pecos County, 5.15 mi SSW of Ft Stockton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.809, -102.895

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683187, 683189, 683190, 683191, 683192, 683193, 683194, 683195, 683196, 683197.